Patients get raw deal

PUBLISHED : Sunday, 15 September, 1996, 12:00am
UPDATED : Sunday, 15 September, 1996, 12:00am

I have a cousin who 20 years ago was diagnosed as suffering from schizophrenia, the most common mental disorder found worldwide.

He has been under medication for all those years, at first on such a heavy dosage that he was in a constant stupor, and as a result, he was 'another person'.

However, in recent years, with a reduction of his symptoms, he was put on a dramatically lower, maintenance dosage. Thanks to that, he has been able to lead a more or less normal life.

I think that some psychiatrists fear that if their medication cannot control a psychotic patient and the patient relapses and in some extreme cases, commits a crime, then their medical reputation will be tarnished.

I believe this is the reason why some of them resort to heavy dosages of neuroleptics, or major tranquilisers to control the mental states of their patients.

These heavy dosages sometimes are more than the conditions warrant.

As a result, patients have been drugged into a stupor, as in the case of my cousin, or, in the worst case, into a coma, from which they may never recover.

Patients, if they don't run berserk, sometimes take their own lives.

Another point is that the most common group of antipsychotics, called the phenothiazines, though the most effective against schizophrenia, carry with them the most potent risks of side-effects.

The most serious of these side-effects is called tardive dyskinesia, or TD.

TD is a debilitating side-effect of phenothiazines which causes a patient's face to be contorted and twitch uncontrollably. What is more worrying is that TD, even after the cessation of phenothiazine intake, is sometimes irreversible. That is to say, if a patient is 'unlucky' enough to have TD, even if his doctor, in a desperate bid to stop the condition, stops prescribing phenothiazines, the patient may still suffer from TD for the rest of his life.

Reports also say that TD occurs in at least 20 per cent of all phenothiazine takers, meaning that this form of medication is a high-risk drug.

I wonder why not even one of the doctors who have treated my cousin had warned him about the risk of developing TD. If my cousin had not come across this worrying condition from medical literature, he would have remained in the dark.

In the US, schizophrenia is increasingly treated with a combination of therapies. Drug therapy, though necessary in most cases, is most effective only in tandem with psychotherapy and maybe cultivation of a congenial social setting for the patient. Even when potent drugs like phenothiazines are used, they should be used in the lowest possible dosage and their continuance should be constantly reviewed. If the patient is well enough not to have to rely taking them, the use of neuroleptics should be immediately stopped.

I'm not saying that schizophrenia, like some other illnesses, is not physical in nature. Studies have shown that schizophrenics' brains and the neurotransmitters in them, as dopamine and serotonin, are somewhat different from those of 'normal' people. Yet normality is sometimes determined by sociocultural constraints, and schizophrenia, though partly organic by nature, while being incurable, can be alleviated by medication, but not in a quantity totally disproportionate to their risks and usefulness.

I also realise that in prescribing a drug, a doctor must weigh up the pros and cons, or benefits and risks, of the medication. It's not up to me, a non-professional, to play physician, yet sometimes medical professionals may fail to live up to their reputation as healthcare givers, blinded by the practical concerns in keeping their jobs, to the detriment of the welfare of the patients under their care.